Wyoming, 2017

Hail and Damaging Winds in Wyoming, July 11, 2017

July 11, 2017 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm tracked across southern Crook County, producing strong winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked across southern Crook County, producing strong winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 5:01 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 11, 5:01 PM MST, 2 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
601 PM MDT Tue Jul 11 2017

.UPDATE...
Issued at 600 PM MDT Tue Jul 11 2017

Update to expire the Heat Advisory for Tripp county. Rest of
forecast on track.

&&

.DISCUSSION...(This Evening Through Tuesday)
Issued at 133 PM MDT Tue Jul 11 2017

Upper level analysis has mainly zonal flow across the northern
Rockies and northern Plains. Skies are clear with the exception of
some cumulus development and towering cumulus over the Black
Hills. At the surface, low pressure was located across southwest
Manitoba, with a cold front running south through central ND and
western SD. Temperatures at 2PM across the forecast area are in
the mid 80s to upper 90s, and winds are breezy northwest behind
the front, and breezy west to southwest ahead.

Tonight into Wednesday...There will be a better chance for
showers and a few storms tonight and early Wednesday as the next
disturbance passes over the area. With instability relatively low
across much of the the area overnight, shower activity should be
on the light side.

Wednesday will be a little cooler behind the front, with highs in
the mid 80s to lower 90s. After morning shower activity tapers
off, there will be a chance for afternoon and evening
thunderstorms across much of the area. A few storms could be on
the strong side, with gusty winds and hail, especially across the
Black Hills and adjacent plains.

The rest of the week and the weekend look to be on the drier side,
with mostly isolated thunderstorm activity expected at times,
especially over the Black Hills. The heat will return as the ridge
and high pressure rebuild over the intermountain west and the
Rockies. Highs will be back in the 90s to around 100 from Thursday
through the weekend, with triple digit highs a good possibility
across much of the plains early next week.

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 133 PM MDT Tue Jul 11 2017

VFR conditions will prevail through much of the period. Another
impulse will bring SCT-ISOLD TS to the area this evening and
overnight. Gusty winds can be expected in/near any TS.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 133 PM MDT Tue Jul 11 2017

VFR conditions will prevail through much of the period. Another
impulse will bring SCT-ISOLD TS to the area this evening and
overnight. Gusty winds can be expected in/near any TS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...Johnson
DISCUSSION...15
AVIATION...Johnson
Hazardous weather outlook, Jul 11, 5:25 PM MST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
625 PM MDT Tue Jul 11 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
625 PM MDT Tue Jul 11 2017 /725 PM CDT Tue Jul 11 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...Tonight

Isolated thunderstorms will be possible mainly this evening and
overnight. Strong winds will be the main threat from
thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and mainly dry weather will continue. Isolated thunderstorms
are possible at times. Isolated strong to severe storms will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 11, 3:18 PM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     SCENIC                  43.78N 102.55W
07/11/2017  E75 MPH          PENNINGTON         SD   PUBLIC

&&

ME
Local storm report, Jul 11, 3:19 PM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     4 W SCENIC              43.78N 102.63W
07/11/2017  E60 MPH          PENNINGTON         SD   PUBLIC

&&

ME
Local storm report, Jul 11, 3:55 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     15 NE ROCKYFORD         43.66N 102.29W
07/11/2017  E75 MPH          OGLALA LAKOTA      SD   PUBLIC

&&

ME
Special weather statement, Jul 11, 4:25 PM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
525 PM MDT TUE JUL 11 2017

SDZ043-044-120015-
Jackson SD-Bennett SD-
525 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND NORTH
CENTRAL BENNETT COUNTIES UNTIL 615 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm near
Potato Creek, or 26 miles southwest of Kadoka, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Potato Creek, Wanblee, Hisle, and Eagle Nest Butte.

LAT...LON 4352 10207 4368 10198 4366 10152 4335 10164
TIME...MOT...LOC 2325Z 283DEG 20KT 4356 10188

Eagan
Special weather statement, Jul 11, 5:43 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
643 PM MDT TUE JUL 11 2017

WYZ054-120130-
Northern Cambell WY-
643 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 730 PM MDT...

At 642 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Spotted Horse, or 44 miles east of Sheridan,
moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spotted Horse and Recluse.

LAT...LON 4500 10581 4500 10551 4452 10557 4461 10601
      4499 10602
TIME...MOT...LOC 0042Z 279DEG 32KT 4480 10605

Eagan
Local storm report, Jul 11, 6:25 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
725 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     1 NNE RECLUSE           44.75N 105.70W
07/11/2017  M55 MPH          CAMPBELL           WY   TRAINED SPOTTER

0710 PM     HAIL             1 NNE RECLUSE           44.75N 105.70W
07/11/2017  E0.70 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

JJ

The radar

The Rapid City radar (KUDX), 180 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 11, 7:02 PM MST
Where
Crook County, 3.61 mi NW of Oshoto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.610, -104.990

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
July 11, 7:18 PM MST
Where
Crook County, 5.41 mi S of Devils Tower
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.502, -104.688

Pea sized hail also fell with the storm at Devils Tower Junction.

Thunderstorm Wind, Crook

When
July 11, 7:40 PM MST
Where
Crook County, 1.89 mi E of Sundance
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.413, -104.342

The spotter estimated wind gusts at 65 mph.

Hail, Crook

When
July 11, 7:40 PM MST
Where
Crook County, 1.89 mi E of Sundance
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.413, -104.342

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700025, 700026, 700027, 700028.